PDA

View Full Version : Problems with Anitbiotics?



KathyW1958
06-17-2008, 10:22 AM
Hi all,

I am wondering if this has happened with anyone else. I have SLE for most of my life. Well recently I caught a very bad sinus and chest cold. My Rheumatologist put me on Keflex antibiotic for it. I came down with a bad yeast infection and he perscribed Difluconazole for that. Well now I am experiecing a very sore tongue. I am wondering if this is common with the use of antibiotics or could the Lupus cause this problem. I am just wondering.

Thanks
Kathy

Saysusie
06-17-2008, 11:17 AM
The only antibiotic that has been suggested as a problem for us are those containing sulfa. You may be having a bad reaction to the antibiotics prescribed. Talk to your doctor about your reactions so that a different type of antibiotic can be prescribed.

Peace and Blessings
Saysusie

KathyW1958
06-17-2008, 11:20 AM
Thank you Saysusie,

I will definitely bring this to my doctors attention the next time that I see him. I have just completed the round of antibiotics. I feel better from the infection, just now I have a sore tongue. Boy it is always one thing after other it seems. Oh well. I will get over this too.

Kathy

Razzleberry
06-17-2008, 11:37 AM
Immediately preceding my lupus Dx I started reacting badly to each and every antibiotic I was given including the sulfa drugs. I don't know if it's a lupus thing or not but I try to avoid them unless I absolutely can't do without. I can take keflex tho ...they gave me a trial IV so they could watch for adverse reactions ...and I was able to tolerate that one ..thank goodness. Maybe you could ask for a different antibiotic next time and hopefully you'll be able to use it. Make sure your doc knows how you are reacting this time too.

Numpty
06-17-2008, 11:41 AM
Could also be oral thrush? I'd never had oral thrush before until I found out I have Lupus and when I was next put on antibiotics there you go, sore throat and mouth! Hope you get it cleared up soon ~hugs~

KathyW1958
06-17-2008, 11:51 AM
I am wondering if it is oral thrush too. I am on diflucanozole and that should clear it up, but yes I will let the doctor know about this problem when I see him again for anything. Thanks so much for the input.

Kathy

laurid8967
06-17-2008, 12:53 PM
I suffered from SEVERE oral thrush when I was intubated with the viral pneumonia when I was pregnant. I had been given SOOO MANY antibiotics as they were desperate to find something to battle the infection, the thrush was literally coming out of my mouth around the tube (soory, yuck). It took a VERY long time on Diflucan to get rid of it.
The way to tell if you have thrush is if there is white on your tounge, and it doesnt come off with toothbrush scrubbing, etc., then it probably is thrush.
I am so sensitve to antibiotics now. I, also, avoid them at all costs as they get me really ill (stomach first, then I seem to go into a flare within a couple of weeks of starting treatment).
Zithromax (Z-Pac) seems to do the best job. It is strong, but theres only five pills, and it just seems to do the trick quicker with less side effects. I am constantly getting lung infections. Also, I am allergic to the antibiotic Cipro, and when it was given to me during the bad virus, I went into V-Tach!! (beginning of heart attack) It is in RED all over my medical records!!
lauri

Jennyfoo
06-17-2008, 01:07 PM
I've been allergic to most antibiotics since I was a kid. Penicillin, Ceclor, Arithromycyn(sp?), Biaxin. There's very few I can use. I do not get yeast infections or anything after antibiotic use despite being diabetic and at increased risk for developing yeast infections.

SUlfa drugs can cause problems? Why and wht kind? anyone know? MY Dr, just put me on Naproxin for anti-inflammatory and she asked if I was allergic to Sulfa drugs because there is some SUlfa derivative in it I guess??

Oluwa
06-17-2008, 02:02 PM
Info only...

Antibiotics and Yeast Infections
The use of antibiotics can make it more likely for you to get a vaginal yeast infection.

Antibiotics can alter the delicate balance in your vagina
by suppressing the naturally occurring "good" bacteria
that keeps the yeast fungus under control.

When this happens, the yeast can multiply rapidly and cause a yeast infection.

Various other drugs, such as birth control pills and steroids (often used to treat allergic or inflammatory diseases, such as asthma and arthritis), can also create conditions for yeast overgrowth.

If you take oral antibiotics, steroids, or birth control pills and believe you may have a yeast infection, it's important that you talk to your doctor. She or he can than help you determine the best course of treatment. Tell your doctor about any drugs you're taking now and don't stop taking them unless advised to do so by him or her.

What causes yeast infections?
Factors that may disturb the vagina's balance include:

* Antibiotic treatments
* Oral contraceptives
* Hot weather or non-ventilating clothing, which increase moisture and warmth, fostering fungal growth
* Repeated intercourse over a short period of time
* Stress
* Suppressed immune system (including HIV)
* High carbohydrate intake, especially refined sugars and alcohol
* Pregnancy
* Diabetes

Other causes can be irritants such as soaps, powders, new detergents and other products

What are the symptoms?

* Vaginal itching
* Vaginal irritation
* Thick, white, possibly curd-like vaginal discharge
* Redness, swelling, and/or cracking of the vulvar skin
* Burning sensation during urination
* Itching of the rectal opening
* Pain during sexual intercourse.

Can men get yeast infections?
Yes, men can contract a yeast infection if they have unprotected sexual activity with a partner who has a yeast infection. If both partners are not treated, they can keep re-infecting each other. Male sexual partners may develop genital irritation and genital itching, especially if they are uncircumcised, but usually there is no discharge.

THRUSH..

Thrush appears as white patches in the mouth. Usually they can be seen on the tongue, inside the cheeks, under the tongue, and in the back of the throat. In the mouth, thrush can cause pain especially after scraping the white patches off of the tongue. As it progresses down the throat and into the esophagus, it can cause a sore throat, inability to swallow, loss of appetite, nausea and chest pain. Left unchecked, esophageal candidiasis can cause severe respiratory complications.

laurid8967
06-17-2008, 02:46 PM
Taking probiotics (acidopholous) any time you are on antibiotics is always a good idea. It over the counter in with the vitamins, and basically, it keeps the intestinial flora "balanced", thus, less if any production of yeast. When you are on antibiotics, it kills not only the bad bacteria, but also the good bacteria. The good bacteria eats all yeast ,etc. If the good bacteria is gone, there can be the overproduction of yeast. In really bad situaltions this can lead to "leaky gut symdrome", which is another whole story. So probiotics are sold in any pharmace/Walmart, etc - not too expensive, safe enough for infants, and can help with yeast. Def. no side effects or anything.
Lauri